Do Antibiotics Affect Your Birth Control Pill?
Antibiotics are used to treat a variety of common illnesses, including urinary tract infections (UTIs), sexually transmitted diseases (STDs) and more, and women receive 67 percent more prescriptions for antibiotics than men. It's typical for the average healthy woman to be prescribed an antibiotic at least once every one to three years.
Contraception is even more common than antibiotics, with United Nations statistics indicating that 151 million women worldwide use the birth control pill. Although hormonal contraception has a wide range of uses, the most common of these is—to no one's surprise—to avoid pregnancy.
Certain antibiotics may decrease the effectiveness of your contraception, so it's important to be aware and ask your doctor how your medications interact with one another.
Which antibiotics should you worry about?
The only definitively known antibiotic that interacts with hormonal contraception is rifampicin, also known as rifampin and sold as Rifadin and Rimactane. These are the antibiotics your doctor may prescribe to you to treat tuberculosis, meningitis or other mycobacterial infections. The more common antibiotics, such as variations of penicillin, are not known to interact with birth control.
"Rifampicin and rifabutin affect pathways within the liver and, therefore, can reduce the effectiveness of oral contraceptives. Alternative contraception is usually advised while on these medications," said Amina Albeyatti, M.B.B.S., a general practitioner at the Private GP Group in London.
Not all forms of contraception are affected by antibiotics, so if you're using a progestogen-only injection or an intrauterine device (IUD), you won't need to change anything.
A 2020 analysis published in the journal BMJ Evidence-Based Medicine suggested that antibiotics could, in fact, impact birth control effectiveness and cause unwanted pregnancy. The results were controversial, however, because the study did not take into account what kind of contraception women were using and if they were using hormonal contraception at all.
Other medications can interact with your birth control
Antibiotics aren't the only medications that can alter the way your contraception works. Other medications that interfere with your birth control include:
- Anti-HIV drugs
- Anti-nausea medications
- Diabetes medication
- General anesthesia
- Some herbal supplements and vitamins
Of course, if your doctor prescribes one of these medications and knows you're also taking hormonal contraception, they'll likely advise you of the interaction between the two. If you're not sure and want to double-check, just ask.
"Ask your pharmacist for advice on drug interactions, including over-the-counter and herbal medicines, whilst taking an oral contraceptive pill," advised Sneha Varia, MPharm, a registered pharmacist in London.
"A person using a combined oral contraceptive pill who needs to take griseofulvin [a common antifungal] should be advised to change to a different contraceptive method," Varia said. "Alternatively, they could use an intrauterine device containing levonorgestrel. These changes should be continued for the duration of treatment with griseofulvin and for four weeks after stopping.
"A person who needs to take rifabutin or rifampicin can continue using the combined oral contraceptive pill providing they use condoms, in addition, for the duration of treatment and for four weeks after stopping the antibiotic," she added.
If you have a contraceptive implant and need to take a short dosage of rifampicin for an issue such as meningitis, it's recommended you take a single dose of the progestogen injection. During this time, there's no need to remove the implant.
If you're not sure about the interaction between your hormonal contraceptive and the antibiotics you've been prescribed, don't hesitate to check with your general practitioner.
"Your GP and your pharmacist should warn if extra precautions are needed for contraception whilst on antibiotics or other medication," Albeyatti said.